Is Xtandi failing?

I have been on Xtandi ( on a trial) for the last 6 months because of spread to my bones. I am having major cognitive difficulties so the dose was reduced from 4 pills a day to 3. (120mg.) My PSA was 25 when I started on the Xtandi 6 months ago and it has been dropping VERY slowly- only as low as 15. This month my PSA went up to 18 though the scans are stable so far. My doctor doesn't seem to be concerned but I am. Has anyone heard of this happening? I am also considering switching to Zytiga as it doesn't seem that the side effects (particularly cognitive) are as bad. But my doctor said that if the Xtandi fails, the Zytiga will not work.

Would love some opinions.

22 Replies

oldestnewest
  • My situation is similar. On Xtandi over the last eight months, PSA went from 20 to 7, then up to 8.7, then 10. If my next scan shows progression of my metastases, I am going to get a genetic test and another AR-V7 test. Assuming the genetic test doesn't show anything useful, if I am AR-V7 negative, I will probably start a trial involving bipolar testosterone therapy and if I am AR-V7 positive, I will probably do this trial: Biomarker-Driven Therapy With Nivolumab and Ipilimumab in Treating Patients With Metastatic Hormone-Resistant Prostate Cancer Expressing AR-V7 (STARVE-PC)

  • Holycow.

    Did you get a V7 test before Xtandi?

    BAT with Dr Denmeade, clinicaltrials.gov/ct2/show... at JH?

    You can do this V7 positive or negative. If you do, keep us informed?

    Ah, you are interested in targeting V7 more specifically.

    Too late? STARVE-PC is not recruiting. Dr Antonarakis!

    No Radium?

  • If one could make a drug that deleted the ligand from the androgen receptor, why would that not be a great drug to give. But the V7 variant of the AR is missing the ligand; meaning that testoserone cannot bind to that receptor. It's a "self-blocking" receptor. The missing ligand must not be what makes the cell with that variant so dreaded; it must be a coincidental co-mutation. Don't you think? It's something else, which has as a side effect, or as a co-efffect, the deletion of the ligand. A puzzle.

  • Get a new doctor, seriously ,just my opinion

  • The side effects of Xtandi were debilitating to me. The combination of Zytiga and Prednisone is much easier to tolerate. You may want to change medications just for relief. Any good mec OC will accomodate that change.

    Zytiga was also more effective for me in retarding bone metastases.

  • I will have been on a Xtandi clinical trial for 12 months in December. My original PSA had risen to 2.1 with Lupron which I am still taking. My PSA dropped to undectable after starting Xtandi and has stayed there ever since. My 2 mets on my femurs have shrunk by 40%. I am taking 4 Xtandi pills per day and go into my daily "fog." I also have fatigue. Exercise and a 1-1.5 hour nap seems to mitigate my issues. I get aPSA test monthly and CT and bone scans every 3 months, initially every month. Although my oncologist says the PSA is one diagnostic, the scans are the most important in determining the progression of PC. She never said that there was a correlation between Xtandi and Zytiga. However, she did say the probability of Zytiga working were about 30%.

  • What imaging are you getting? Bone scan is T99?

  • I don't know and I should since there are vast differences in equipment. I'll check tomorrow when I see my onc. I can tell you it's in the Kaiser Nuclear Medicine facility in Walnut Creek.

  • Burixafor hydrobromide

    clinicaltrials.gov/ct2/show...

    Johns Hopkins

    Of course, radium 223 is actually approved, not a trial.

  • Martin, more stuff beyond me. A guy in my uro group said I should be on R-223, because I have some bone mets, no pain. I even went to the radiologist to set it up, but fortunately my iron was way too low. My onc got my blood right, and said no to the radium, since I had no pain, and put me on Xgeva.

    I'm actually a pretty smart guy, but Pca confuses me with all it's complexities.

    Good Night, Joe

  • It's not that hard. You must know that they do radiation for cancer. R-223 is radiation, just a different way of getting it there. Calcium goes to the bones. Radium looks like Calcium from a distance, so it ends up in the bone, and since it is radioactive, you are irradiating your bones. It uses larger particles, so they can't get very far from the targeted area. You can take calcium as a pill. Taking radium that way is not so good, since it would expose your guts to radiation, so they inject it instead, skipping over the digestive tract. It may circulate a few times before settling down in the bone. But ... it seems to be ok.

    It can fix pain, but having pain is not the requirement. Having cancer in the bone is the requirement. If your doctor said you cannot have r223 because you dont have any pain, I would change doctors, because he is a dope.

    en.wikipedia.org/wiki/Radiu...

  • Not a dope to me. I understand how r-223 works, but that's not the issue here. My Onc put me on Xgeva instead, no need for radiation yet. He is a well respected doctor around here, compared to the wonk I did have.

  • My bad.

  • Not at all, bro. My Uro suggested, and I was all for the r-223, but at the time my iron was way low, so ixnay on that. Then my Onc said no way, not yet. Hence, the Xgeva. I think if my mets were worse than they are, then I'm sure it would have been the radium route.

  • I meant that my dismissive attitude is uncalled for. One can be civil, and it's usually safer as well.

  • I have been on the Eli Lilly drug trial with xtandi and their mystery drug that is suppose to extend xtandi's potency. I have been on the trial since april and my PSA went from 130 to 5. I had the tired brain fog feeling too so I switched from taking xtandi in the morning to the evening a little before bedtime. This works great for me.

    In addition my PSA had some stops along the way I paused at 25 - 22 and floated there for while. Then my PSA went to 5 and floated there also. It even went up a little then back down. Take heart, xtandi may not have outlived it's usefulness for yet.

  • I have been on Xtandi for two years. I went from 4 a day to two at bedtime and I find it to be tolerable at that dose. I do have days every once in awhile when I just have to cancel everything and just stay home. My dog insists that I exercise everyday no matter what, but some days are shorter than others. About once a month the GI problems gets too intense and I take a day or two off. I have been at less the .1 PSA for about 18 months, I am also on Lupron and have been for 17 years. Quality of life is good. Pain is probably the biggest issue. Be sure you have the best Medical Oncologist you can find.

  • The GI problems are painful? Do your doctors give you any options?

  • Zero, that is just the way it is. I also have radiation proctitus from my first round back in 2000

  • It happened to me also. Xtandi blocks the androgen receptors on cells throughout the body. I was on Zytiga first then went on Xtandi when Zytiga no longer worked My oncologist told me they work somewhat differently, So...I'm not sure why you wouldn't be able to take Zytiga following Xtandi. Try everything!

  • Hi Taxman,

    I hope you have found some answers by now, but I'll tell you my experience for the last six months.

    Xtandi was denied by insurance, Zytiga was approved. I started on 8/20, psa was 29. On 11/4 my psa was 1.1.

    I haven't had any side effects that I notice yet. But, don't take my experience as bible. Too many of us face too many problems, that can't be explained. But, not even stomach upset.

    I know that my hair on my head, and my finger and toe nails grow quickly when my psa rises. All are.

    I'll have blood work done for my Onc appt on Friday. I will update then to let all know of the results.

    Joe

  • Thank you all for your feedback. I now have a bigger problem which I attribute to the Xtandi and that is increasing memory loss and I am concerned that it will develop into full blown dimentia. Somewhere a while back , I thought I read something about the possibility of Xtandi and Lupron ( which I am also taking every 3 months) causing dimentia. I will have another PSA this week and see my ONC but as I have learned from all of you, it is ME that needs to decide if I should stay on the Xtandi and stay in the trial (which by the way is paid for by the study) or give it all up for another med. I have stage 4 PC with Mets to my bones. I originally had surgery about 15 years ago and radiation about a year later when my PSA started rising. It was stable till 2012 when I started intermittent Lupron and I was fine until this past April,2016 when the bone scan showed spread to my bones. I've had a great run and I am not ready to "cash it in " yet. But I don't want to end up with dimentia . Has anyone heard of Xtandi causing memory loss? I even called the manufacturer but they would not commit one way or another. How does one get answers and make an informed decision? I have been told that once I go off the trial I can't go back.

    Any additional help will be greatly appreciated. I am depressed from the cancer and even more depressed and confused about what decision to make.

You may also like...